Missouri, 2018

Damaging Winds and Lightning Strike in Missouri, July 5, 2018

July 5, 2018 · NWS SGF · 8 events in 2 counties and zones

An isolated severe thunderstorms produced localized micro burst and straight line winds damage to communities north of Table Rock Lake in southern Missouri. Winds up to 75 mph were estimated by a damage survey by the National Weather Service at one location in Branson, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorms produced localized micro burst and straight line winds damage to communities north of Table Rock Lake in southern Missouri. Winds up to 75 mph were estimated by a damage survey by the National Weather Service at one location in Branson, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 5:32 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 5, 5:32 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
632 PM CDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
Issued at 200 PM CDT Thu Jul 5 2018

Cumulus development has been a little more noticeable this
afternoon and short term guidance like the HRRR and NAMNest show
at least a small chance for a couple isolated showers or storms to
pop up across the area over the next few hours...especially across
southern Missouri south of I-44. Any convection would dissipate
by sunset with a mostly quiet evening. A cold front which is
located across northern Kansas and Missouri will slide southward
overnight and move through the area Friday morning. Due to timing
of the passage of the front, it doesn't appear good for our rain
chances. We will mention a slight chance for a couple showers or
isolated storm along or ahead of the front early on Friday.
Otherwise most areas will continue to remain dry.

.LONG TERM...(Friday Night through Thursday)
Issued at 200 PM CDT Thu Jul 5 2018

The good news is that behind the passage of the cold front on
Friday, much nicer weather is on the way for the weekend with a
drop in dewpoints and humidity along with slightly cooler airmass.
Guidance indicates highs in the middle to upper 80s with over
night lows in the 60s with upper 50s likely by Sunday morning east
of Highway 65. It will definitely feel better and give us a little
break from the excessive heat and humidity. The weather will be
perfect for anything outdoors. Dewpoints this weekend will fall
into the lower to middle 50s.

The upper level ridge repositions over the Rockies into the
Northern High Plains region early next week. Light southerly winds
will return by Sunday evening and Monday with a return of
humidity. Small chances for isolated afternoon pop up showers and
storms will also return early next week with the return of low
level moisture. We will be on the bottom or southeast side of the
mid level ridge of high pressure which means our weather pattern
will travel from east to west much of next week. Temperatures will
also be back into the lower 90s with heat index values closer to
100 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Jul 5 2018

THe regions weather will remain VFR this evening and through the
overnight hours. The only thing that may impact the regions
terminals would be a stray shower or storm. THe impacts should be
limited and will diminish shortly after sun set. Additional
showers and storms will again be possible to the area Friday
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Hatch
Hazardous weather outlook, Jul 5, 5:22 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
622 PM CDT Thu Jul 5 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
622 PM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

.DISCUSSION...

  There is a limited risk for isolated thunderstorms through
  this evening. Most locations across the Ozarks will remain dry
  however.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  An isolated thunderstorm or two will be possible on Friday as a
  cold front moves through the area. No severe weather is
  expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Jul 5, 5:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT THU JUL 5 2018

MOZ106-060030-
Oregon MO-
643 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 13 miles northeast of Thayer, moving southwest at 10 mph.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Mammoth Spring...                 Alton...
Koshkonong...                     Thomasville...
Mammoth Spring State Park...      Myrtle...
Wilderness...                     Couch...
Rover...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 9168 3679 9111 3650 9113 3650 9123
      3649 9124 3650 9167
TIME...MOT...LOC 2343Z 046DEG 7KT 3662 9133

Hatch
Special weather statement, Jul 5, 5:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
658 PM CDT THU JUL 5 2018

MOZ104-105-060045-
Ozark MO-Taney MO-
658 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OZARK AND SOUTHEASTERN TANEY
COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Price Place, or 12 miles north of Bull Shoals, moving southwest at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bull Shoals Lake...               Norfork Lake...
Gainesville...                    Bakersfield...
Theodosia...                      Pontiac...
Sundown...                        Brixey...
Noble...                          Willhoit...
Tecumseh...                       Udall...
Protem...                         Hardenville...
Sycamore...                       Long Run...
Isabella...                       Zanoni...
Thornfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3657 9289 3679 9252 3671 9212 3650 9212
      3650 9289
TIME...MOT...LOC 2358Z 065DEG 11KT 3655 9267

Hatch
Special weather statement, Jul 5, 6:04 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 PM CDT THU JUL 5 2018

MOZ097-060045-
Howell MO-
704 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWELL COUNTY UNTIL 745
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Thayer, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
West Plains...                    South Fork...
Brandsville...                    Lanton...
Moody...                          Pottersville...
Caulfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 9212 3674 9168 3650 9168 3650 9212
TIME...MOT...LOC 0004Z 065DEG 10KT 3663 9167

Hatch

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Taney

When
July 5, 6:15 PM CST
Where
Taney County, 3.46 mi ENE of Protem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.551, -92.793

A tree was reported down and blocking the road on U Highway near the low water crossing on Tumbling Creek.

Thunderstorm Wind, Stone

When
July 5, 7:45 PM CST
Where
Stone County, 2.15 mi SSE of Notch
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.640, -93.340

Several large branches were reported down.

Thunderstorm Wind, Stone

When
July 5, 7:45 PM CST
Where
Stone County, 1.59 mi S of Silver Dollar City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.647, -93.429

Several trees were reported down with one tree on a power line on James River Road.

Thunderstorm Wind, Stone

When
July 5, 7:45 PM CST
Where
Stone County, 2.45 mi NW of Notch to 1.42 mi NNE of Kimberling City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.698, -93.377

Several reports of power lines, power poles, trees, and tree limbs down were received in the area from Branson West to Kimberling City. Power was reported out in portions of Branson West and Kimberling City.

Thunderstorm Wind, Stone

When
July 5, 7:45 PM CST
Where
Stone County, 2.32 mi WNW of Notch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.680, -93.390

Several Large tree limbs were reported down along State Highway DD.

Thunderstorm Wind, Stone

When
July 5, 7:45 PM CST
Where
Stone County, 3.09 mi WSW of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.730, -93.430

Several trees were reported down on State Highway Y.

Lightning, Stone

When
July 5, 7:45 PM CST
Where
Stone County, 1.67 mi WNW of Notch
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.682, -93.376

Lightning struck a power pole and caused a small fire along Talking Rocks Road.

Thunderstorm Wind, Stone

When
July 5, 7:54 PM CST
Where
Stone County, 0.5 mi SE of Silver Dollar City
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.665, -93.423

A National Weather Service survey determined that 75 mph micro burst winds damaged several out buildings at the Meeks lumber yard. The time of the reported was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771463, 771464, 771465, 771466, 771467, 771468, 771473, 771470.